|Salvage therapy choice
Sep 30, 2005
Hello, I was diagnosed 3/96 with AIDS (12 CD4 cells >750,000 VL). In the years since I've taken most of the HIV meds on the market.
My CD4 count on 7/25 was 435 (down from 495 in April - still at 21%), and VL is 18,300, up from 11,280.
My doctor has been strongly encouraging me to switch drugs. I've been taking Kaletra, Zerit, Epivir, and DDI for the past three years and had good success in the beginning.
The challenge is finding drugs that will work. A phenotype from 7/25 shows the following mutations:
NRTI/NtRIL - 20R, 62V, 75I, 77L, 115F, 116Y, 151M, 184V, 228H
NNRTI shows no mutations however I have taken Sustiva twice and labs showed failure after one and three month periods. My doctor and I believe my virus is resistant to all current NNRTIs.
PI - 10F, 46I, 54V, 63P, 71V, 73S, 77I, 84V, 85V, 90M, 93L
At his urging, I consulted Dr. Harold Kessler at Rush in Chicago. His recommendation was Viread, Combivir (to help counteract the K65 mutation hopefully), Tipranivir, and Fuseon though he would prefer that I enroll in the trial for SCH 417690, Schering's CCR5 inhibitor, through his practice. It doesn't seem likely since I'm not in a financial place to make 13 or so trips to Chicago over a year period.
My doctor is now in agreement with Dr. Kessler. I do not think I'm ready to start Fuzeon, and would like to adopt a close "wait and see" approach based on future lab results.
Since late May 2003 (560) my CD4 count has been between 582 (12/04) and 435 (725). During the same period, my VL has been 16,300 on 5/03 to a low of 9,670 on 9/04 to 18,300 on 7/25.
My two experiences with AZT caused severe anemia requiring transfusions and Procrit injections.
I also have developed Type II diabetes which we believe is a result of drug side effects. It's under excellent control (HumulinN 14 ml BID) as my A1C labs have all been under 6.0. Also, I have high trigs and cholesterol and take Tricor 163mgs QD. Last May a lab showed an abnormally high amount of protein in my urine which happened as a result of high blood pressure. This is being controlled by Lisinopril and Diovan.
Overall, my health seems to be fine. Aside from side effects, an occasional headache or cold, I have not had any illness.
Based on what I hope is sufficient info, what options do you think might be available for me? Are there any promising drugs in the pipeline that warrant waiting? Is waiting an option?
| Response from Dr. Sherer
Thank you for a fine description of a complicated history. I am sure that your physician and consultants have been assisted by this orderly presentation of a great deal of data.
I will make the following disclaimer happily: I spent 25 years at Cook County Hospital and the last 10 as a faculty member at Rush. I have known Dr. Kessler for all of these years, and regard him as both a friend and a trusted colleague. Our mutual consultations were frequent over the years.
So, in my opinion, you and your physician have done well to secure a well-informed second opinion.
Due to its complexity, your case also illustrates a limitation of this internet venue. There may well be important data from your case that I lack, in spite of your clear description. I urge you to talk to your primary physician about this response, so that he or she can put it into context.
At the recent IAS meeting in Brazil, Trip Gulick gave a fine presentation on the question of when to abandon a regimen that is failing virologically (as yours has done since 2003) and move to the next set of available agents. You can find the presentation on the IAS website, if you are inclined to seek your own information at this level.
First, I think you can explore the option you are leaning towards in more detail with your physician, i.e. waiting and staying on your current regimen. As you have presented the data, your values have not changed significantly or dramatically since 2003.
There are a few issues if you remain on this regimen that you did not address. You are on DDI + D4T, which has a high risk of mitochondrial toxicity, lipoatrophy, and peripheral neuropathy as toxicities. If you are not experiencing any of these -- as one half or more of patients on this combination do not -- then continuing on them is acceptable. Many physicians are switching away from this regimen to prevent such toxicities.
One piece of data that your primary physician and Dr. Kessler may have that I lack is the outcome of sequential resistance tests. You only gave the most recent one. One reason to switch is to prevent the step-wide accumulation of mutations and gradually increasing resistance to the regimen. It is possible that you have recently developed new mutations that are increasingly compromising your current regimen, and that this is the principal reason for their advice.
I am concerned about the toxicity history with AZT that you mentioned. Were your primary doctor and consultant aware of this when you discussed current options? I would advise against AZT under these circumstances, and I urge you to talk to them about it.
If a change were to be made now, then I agree with the lynchpins of the regimen, i.e. a NEW DRUG CLASS, in this case enfurvitide, and the use of tipranavir, which has been shown to be effective against viruses with multi-PI resistance mutations. I would also agree with the use of tenfovir and either 3TC or FTC.
I would not recommend a piecemeal approach to your next regimen. The available data for TPV suggests that it will work best when paired with a new class, ie enfirvitide, and the best possible combination of NRTIs. So I would not use TPV without enfurvitide and the best combination of NRTIs, nor would I advise enfurvitide without TPV.
Finally, there are promising oral entry inhibitors in development, as well as new NNRTIs with activity against EFV resistant viruses. None of these drugs are likely to be available within the next year, but 2-3 years is possible.
Hence the strategy of waiting until you and your physician are forced to make the change makes some sense.
I will emphasize in closing this long response that there may be data in your case, in particular the comparison of the July genotype to the next most recent one, that might lead me to be concerned and more ready to make a change.
At the very least, your interest in not making a change at present makes sense, and there are arguments in your case to support it. Please review this response and all of your data with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flu Symptoms After Open Mouth Kissing Worried I Have HIV
- Itchy Scrotum After Licking Penis Sign Of HIV AIDS
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- White Bumps After Kissing Cut On Lip Worried I Have HIV
- White Bumps On Penis After Sex With Hooker Worried I Have HIV
- Can Chlamydia Cause Pain During Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.